Alert archive / Georgia / Freeze Warnings in 2016

Freeze Warning 13, NWS Jacksonville, FL

December 9, 201612 counties in Georgia; 5 counties in Florida

NWS Jacksonville, FL issued this freeze warning at Dec 9, 2016, 4:26 AM EST for 12 counties in Georgia; 5 counties in Florida. It took effect at Dec 10, 2016, 1:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2016, 4:26 AM EST (09:26 UTC)
In effect from
Dec 10, 2016, 1:00 AM EST
Expired
Dec 10, 2016, 8:51 AM EST
In force
8 hr
Issued by
NWS Jacksonville, FL

Counties Baker County, FL, Gilchrist County, FL, Nassau County, FL, Suwannee County, FL, Union County, FL, Appling County, GA, Atkinson County, GA, Bacon County, GA, Brantley County, GA, Camden County, GA, Clinch County, GA, Coffee County, GA, Echols County, GA, Glynn County, GA, Jeff Davis County, GA, Pierce County, GA, Wayne County, GA

The radar

The Moody AFB radar (KVAX), 62 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2016-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2016-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS72 KJAX 090926
NPWJAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 AM EST FRI DEC 9 2016

FLZ020>023-030-035-GAZ132>136-149>153-162>165-101400-
/O.UPG.KJAX.FZ.A.0010.161210T0600Z-161210T1400Z/
/O.NEW.KJAX.FZ.W.0013.161210T0600Z-161210T1400Z/
HAMILTON-SUWANNEE-COLUMBIA-BAKER-UNION-GILCHRIST-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
INCLUDING THE CITIES OF...JASPER...JENNINGS...WHITE SPRINGS...
LIVE OAK...LAKE CITY...WATERTOWN...MACCLENNY...LAKE BUTLER...
TRENTON...DOUGLAS...HAZLEHURST...ALMA...BAXLEY...JESUP...
PEARSON...WILLACOOCHEE...WAYCROSS...BLACKSHEAR...NAHUNTA...
HOBOKEN...EVERETT...THALMANN...MAYDAY...NEEDMORE...STATENVILLE...
HOMERVILLE...FOLKSTON...HOMELAND...WOODBINE
426 AM EST FRI DEC 9 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EST SATURDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...29 TO 32 DEGREES. FREEZING TEMPERATURES ARE
  EXPECTED FOR 2 TO 5 HOURS.

* IMPACTS...DAMAGE TO SENSITIVE OUTDOOR VEGETATION POSSIBLE.
  PROTECT PLANTS AND ANIMALS FROM FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
EXPECTED FOR AT LEAST 2 HOURS.  APPROPRIATE ACTION SHOULD BE
TAKEN TO ENSURE TENDER VEGETATION AND OUTDOOR PETS HAVE ADEQUATE
PROTECTION FROM THE COLD TEMPERATURES. YOUNG CHILDREN, THE
ELDERLY AND THE HOMELESS ARE ESPECIALLY VULNERABLE TO THE COLD.
TAKE MEASURES TO PROTECT THEM.

&&

$$

FLZ024-101400-
/O.NEW.KJAX.FZ.W.0013.161210T0600Z-161210T1400Z/
INLAND NASSAU-
INCLUDING THE CITY OF...HILLIARD
426 AM EST FRI DEC 9 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EST SATURDAY. 

* TEMPERATURE...30 TO 32 DEGREES. FREEZING TEMPERATURES ARE
  EXPECTED FOR 2 TO 3 HOURS.

* IMPACTS...DAMAGE TO SENSITIVE OUTDOOR VEGETATION POSSIBLE.
  PROTECT PLANTS AND ANIMALS FROM FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
EXPECTED FOR AT LEAST 2 HOURS.  APPROPRIATE ACTION SHOULD BE
TAKEN TO ENSURE TENDER VEGETATION AND OUTDOOR PETS HAVE ADEQUATE
PROTECTION FROM THE COLD TEMPERATURES. YOUNG CHILDREN, THE
ELDERLY AND THE HOMELESS ARE ESPECIALLY VULNERABLE TO THE COLD.
TAKE MEASURES TO PROTECT THEM.

&&

$$

JDS
2 follow-up statements
140 
WWUS72 KJAX 091902
NPWJAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EST FRI DEC 9 2016

FLZ020>024-030-035-GAZ132>136-149>153-162>165-101400-
/O.CON.KJAX.FZ.W.0013.161210T0600Z-161210T1400Z/
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-UNION-GILCHRIST-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-
BRANTLEY-INLAND GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
INCLUDING THE CITIES OF...JASPER...JENNINGS...WHITE SPRINGS...
LIVE OAK...LAKE CITY...WATERTOWN...MACCLENNY...HILLIARD...
LAKE BUTLER...TRENTON...DOUGLAS...HAZLEHURST...ALMA...BAXLEY...
JESUP...PEARSON...WILLACOOCHEE...WAYCROSS...BLACKSHEAR...
NAHUNTA...HOBOKEN...EVERETT...THALMANN...MAYDAY...NEEDMORE...
STATENVILLE...HOMERVILLE...FOLKSTON...HOMELAND...WOODBINE
202 PM EST FRI DEC 9 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
SATURDAY...

* TEMPERATURE...28 TO 32 DEGREES. FREEZING TEMPERATURES ARE
  EXPECTED FOR 2 TO 6 HOURS.

* IMPACTS...DAMAGE TO SENSITIVE OUTDOOR VEGETATION POSSIBLE. 
  PROTECT PLANTS AND ANIMALS FROM FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
EXPECTED FOR AT LEAST 2 HOURS. APPROPRIATE ACTION SHOULD BE TAKEN
TO ENSURE TENDER VEGETATION AND OUTDOOR PETS HAVE ADEQUATE
PROTECTION FROM THE COLD TEMPERATURES. YOUNG CHILDREN... THE
ELDERLY AND THE HOMELESS ARE ESPECIALLY VULNERABLE TO THE COLD.
TAKE MEASURES TO PROTECT THEM.

&&

$$

NELSON
304 
WWUS72 KJAX 101351
NPWJAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
851 AM EST SAT DEC 10 2016


FLZ020>024-030-035-GAZ132>136-149>153-162>165-101500-
/O.CAN.KJAX.FZ.W.0013.000000T0000Z-161210T1400Z/
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-UNION-GILCHRIST-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-
BRANTLEY-INLAND GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
INCLUDING THE CITIES OF...JASPER...JENNINGS...WHITE SPRINGS...
LIVE OAK...LAKE CITY...WATERTOWN...MACCLENNY...HILLIARD...
LAKE BUTLER...TRENTON...DOUGLAS...HAZLEHURST...ALMA...BAXLEY...
JESUP...PEARSON...WILLACOOCHEE...WAYCROSS...BLACKSHEAR...
NAHUNTA...HOBOKEN...EVERETT...THALMANN...MAYDAY...NEEDMORE...
STATENVILLE...HOMERVILLE...FOLKSTON...HOMELAND...WOODBINE
851 AM EST SAT DEC 10 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS CANCELLED THE
FREEZE WARNING. 


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this freeze warning went out at Dec 9, 3:49 AM EST, 37 minutes earlier.

Area forecast discussion, Dec 9, 3:49 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
349 AM EST Fri Dec 9 2016

.NEAR TERM /through Tonight/...
Colder air is being ushered in by northerly winds around 10 knots
early this morning. Temps will bottom out in the mid 30s across
our northwestern zones and in the low to mid 40s across a good
chunk of inland northeast Florida around sunrise this morning. The
northerly winds will make it feel colder. A few very light rain
showers will continue across our extreme southern zones for the
next couple of hours and then shift south of our area by sunrise.
This activity looks a lot worse on radar than it actually is, due
to some bright banding and dry low levels.

Skies will clear north to south today as much drier air advects
into the region. It will be a cool day with below normal temps for
all locations with northerly winds around 10 to 15 mph and perhaps
gusty at times near bodies of water.

Clear skies tonight with cold air in place will lead to below
normal temps with a light freeze expected well inland, generally
west of Highway 301, with the lowest temps expected across
interior southeast Georgia where winds will become nearly calm.
The freeze watch has been upgraded to a warning and has been
expanded to also include western portions of Nassau County.

.SHORT TERM /Saturday and Sunday/...

Broad troughing extending across the eastern seaboard Saturday
morning will lift northeastward, and a shortwave will push into
the middle of the country on Sunday. Zonal flow will prevail
across the region Saturday night and Sunday. Surface high pressure
centered over the Tennessee Valley will build towards the
Carolinas and Virginia coastline Saturday night, and off the east
coast on Sunday. Low level flow on Saturday will be out of the
northeast. A coastal trough will develop east of northeast Florida
Saturday evening and then lift northward off the Georgia and South
Carolina coastlines as high pressure shifts east and low level
flow shifts to the east and then southeast.

Dry and cool conditions will prevail on Saturday, with highs
still in the 50s across southeast Georgia, and 60s across
northeast Florida. A few coastal showers cannot be ruled out
Saturday night along the northeast Florida coast, and across the
southeast Georgia coast on Sunday as the coastal trough moves
northward. Otherwise, dry conditions will prevail with moderating
temperatures. Lows Sunday morning will be in the mid 30s to low
40s across inland southeast Georgia and the Suwanee Valley, and
the mid 40s to mid 50s for coastal areas and the rest of northeast
Florida. After a cool start Sunday morning, temperatures will soar
to near normal to above normal in the 60s to near 70 across
southeast Georgia and the low to mid 70s across northeast Florida.

A cold front will push into the southeast Sunday night, and
southerly flow will prevail. Moisture will increase and a few
showers are possible. Overnight lows will be well above normal in
the 50s to lower 60s.

.LONG TERM /Monday Through Thursday/...

Monday and Tuesday: An area of low pressure across the Great
Lakes Monday morning will move quickly east northeastward across
the northeast and a trailing cold front will stall across
southeast Georgia Monday night. A low chance of showers is
forecast across the region Monday and Tuesday. The surface ridge
axis will build across south Florida, with light southwest surface
winds across the region. Very warm temperatures are expected, with
highs in the mid 70s to lower 80s and lows in the 50s to low 60s.

Wednesday and Thursday: Significant Model discrepancies in the
midweek period with the GFS indicating a more organized pre-
frontal line of showers approaching the region late Wed into
Thursday morning, while the ECMWF advertised a messy/wet stalled
front scenario across the deep south this period. Both models
indicated a drier and cooler airmass pushing through the region
behind a cold front on Thursday. At this time still only indicated
rain chances of 20-40% given inconsistent dynamical forcing
between the models with this next storm system. Temperatures will
trend near to above normal Wed then cool back to near normal
values by the end of the week.

&&

.AVIATION...
VFR conditions will prevail with northerly winds around 10 to 15
knots today, highest along the coast.

&&

.MARINE...
SCA is in effect today for northerly winds of 20 knots. Winds will
subside to 15 to 20 knots across our nearshore waters this
afternoon and across our offshore waters this evening. Onshore
winds are expected over the weekend with seas generally in the 2
to 4 ft range nearshore and 3 to 5 ft range over the offshore
waters.

Rip Currents: Low Risk for southeast Georgia beaches and moderate
risk for northeast Florida beaches due to easterly swells around 2
feet and winds veering to the north Today.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  54  29  55  37 /   0   0   0   0
SSI  54  36  56  48 /   0   0   0  10
JAX  57  36  60  46 /   0   0   0  10
SGJ  58  44  63  55 /   0   0  10  20
GNV  59  35  64  46 /   0   0   0  10
OCF  58  38  67  49 /  10   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Warning from 1 AM to 9 AM EST Saturday for Baker-Columbia-
     Gilchrist-Hamilton-Inland Nassau-Suwannee-Union.

GA...Freeze Warning from 1 AM to 9 AM EST Saturday for Appling-
     Atkinson-Bacon-Brantley-Charlton-Clinch-Coffee-Echols-
     Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-Wayne.

AM...Small Craft Advisory until 4 AM EST Saturday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 4 PM EST this afternoon for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Shuler/Kennedy/
Hazardous weather outlook, Dec 8, 3:03 PM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
303 PM EST THU DEC 8 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-100000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
303 PM EST THU DEC 8 2016

...FREEZE WATCH FOR INLAND SOUTHEAST GEORGIA AND PORTIONS OF
INLAND NORTHEAST FLORIDA FRIDAY NIGHT...

...SMALL CRAFT ADVISORY IN EFFECT TONIGHT THROUGH FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NORTH WINDS WILL INCREASE OVER THE COASTAL WATERS TONIGHT TRAILING
A COLD FRONT AND A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SMALL CRAFT ADVISORIES WILL CONTINUE FOR THE COASTAL WATERS FRIDAY
AND FRIDAY NIGHT.

A WIDESPREAD LIGHT FREEZE IS EXPECTED ACROSS INLAND LOCATIONS
FRIDAY NIGHT. A FREEZE WATCH IS IN EFFECT.

ONSHORE FLOW THIS WEEKEND WILL PROMOTE AN ELEVATED RISK OF RIP
CURRENTS AT THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:20 PM ESTSmall Craft AdvisoryJAX11 hr

Nearby

Freeze Warnings in Georgia, 2016Freeze Warnings in Florida, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.